Georgia, 2011Winter Weather and Sleet in Georgia, January 1, 2011
January 1, 2011 · NWS JAX · 7 events in 4 counties and zones
Strong high pressure along the Atlantic coast had wedged cold air east of the Appalachian Mountains with temperatures dipping into the upper 30s near the Altamaha River in southeast Georgia. An upper level short wave travelled east along the upper Gulf Coast with surface low pressure developing south of Louisiana and tracking across north Florida.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure along the Atlantic coast had wedged cold air east of the Appalachian Mountains with temperatures dipping into the upper 30s near the Altamaha River in southeast Georgia. An upper level short wave travelled east along the upper Gulf Coast with surface low pressure developing south of Louisiana and tracking across north Florida. Overrunning ahead of the low pushed Gulf moisture over the cold air resulting in several hours of sleet and freezing rain over southeast Georgia. For the NWS Weather Forecast Office Jacksonville Area Of Responsibility the freezing rain line ran from Bridgetown Road in SW Coffee County, through Douglas, Georgia to Alma, Georgia and then into Baxley, Georgia with a light glaze on trees and plants north and west of that line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 31, 2:18 PM EST, 13 hours 12 minutes earlier.
Area forecast discussion, Dec 31, 2:18 PM EST, 13 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EST FRI DEC 31 2010
.SYNOPSIS...AXIS OF UPPER RIDGE HAS SHIFTED E OVER THE ATLC
SEABOARD WITH TROF OVER THE W CONUS. UPPER LOW PRESENTLY LOCATED
NEAR THE CO/NE BORDER. WEAK SHORTWAVE WITHIN THE RIDGE IS
CONTINUING TO SUPPORT THE WEAK COASTAL TROF THAT HAS DEVELOPED
OVER THE ATLC E OF THE AREA. THIS TROF IS STILL PRODUCING LIGHT
SHOWERS OVER THE OFFSHORE WATERS. TROF HAS ALSO KEPT WINDS MORE
ELY OVER THE COASTAL ZONES WHILE INLAND FLOW HAS BECOME SE TO S.
APPEARS TO BE SOME STRATUS OVER THE ATLC FROM E OF FLAGLER COUNTY
S. STILL DOESN'T APPEAR TO BE A FOG BANK SINCE BUOY DEW POINT
DEPRESSIONS ARE HIGH. HOWEVER...DEW POINTS OVER THE COASTAL WATERS
HAVE RISEN INTO THE UPPER 50S. CU FIELD HAS DEVELOPED OVER MOST
LAND AREAS AND HAS BECOME QUITE THICK DUE TO MODEST INSTABILITY
BENEATH THE 800 MB INVERSION. TEMPS RANGE FROM THE MID 60S ALONG
THE IMMEDIATE ATLC COAST TO THE MID 70S OVER INTERIOR NE FL.
.SHORT TERM...STILL HAVE THE POTENTIAL FOR SOME ADVECTION FOG
FROM THE ATLC TO COUPLE WITH RADIATIONAL FOG OVERNIGHT...AND HAVE
INCLUDED PATCHES TO AREAS OF FOG OVERNIGHT FOR MOST AREAS
INCLUDING PORTIONS OF THE NEAR SHORE COASTAL WATERS. EVENING SHIFT
CAN ADJUST THE FORECAST BASED ON LATEST TRENDS.
OTHERWISE...NOT MUCH CHANGE TO EXISTING FORECAST WITH POPS
INCREASING FROM THE NW AHEAD OF A COLD FRONT ON SAT AND CONTINUING
THRU SUN EVENING. HIGHEST QPF AMOUNTS WILL BE OVER NW ZONES WHERE
AVERAGE AMOUNTS OF ONE HALF INCH ARE EXPECTED. STILL LOOKS LIKE
SUPPORT FOR PRECIP OVER THE LOCAL AREA WILL BE DIMINISHING AND
HAVE CONTINUED TO KEEP POPS UNDER 50 PERCENT. STILL INCLUDING
ISOLD TSTMS FOR SAT NIGHT AND EARLY SUN AS NAM SHOWS ELEVATED
CAPES PRECEDING THE COLD FRONT. BEST CHANCES OF TSTMS WILL BE
CLOSER TO THE GULF COAST. MOS TEMPS ARE IN FAIR AGREEMENT AND A
BLEND HAS BEEN USED. HAVE TWEAKED A BIT HIGHER FOR SAT MAX TEMPS.
.LONG TERM...HAVE MADE FEW CHANGES TO THE EXTENDED PACKAGE. 12Z GFS
GENERATES MORE PRECIP WITH NEXT CLIPPER TYPE FRONT WHICH ENTERS
THE AREA TUE NIGHT. ECMWF KEEPS THIS FEATURE DRY...AS BOTH MODELS
DID YESTERDAY...AND WILL CONTINUE TO FAVOR THIS SOLUTION. THIS
WILL KEEP TEMPS NEAR NORMAL THRU MOST OF THE EXTENDER PERIOD. THE
ECMWF DOES DEVELOP A RATHER POTENT LOW OVER THE GULF COAST BY LATE
FRI. DUE TO THE DIVERGING SOLUTIONS AMONGST THE GLOBAL MODELS...
WILL JUST CONTINUE TO CARRY A 20 PERCENT RAIN CHANCE DURING THIS
TIME FRAME UNTIL MORE CONSISTENCY DEVELOPS.
&&
.AVIATION...CEILINGS FORMED AROUND 5KFT TODAY AT TAF SITES AS LOW
LEVEL MOISTURE INCREASES OVER THE AREA. EXPECT LOW CLOUDS AND FOG
TONIGHT RESULTING IN IFR CIGS/VBSYS MAINLY 06Z-12Z.
&&
.MARINE...SOUTHEAST WINDS TONIGHT WILL VEER TO THE SOUTH ON SATURDAY
AND SW ON SUNDAY AHEAD OF APPROACHING COLD FRONT. COLD FRONT WILL
PUSH ACROSS THE WATERS SUNDAY NIGHT SHIFTING WINDS TO THE NW. SCEC
HEADLINES LIKELY SUNDAY NIGHT AND MONDAY AS WINDS INCREASE. AREAS OF
SEA FOG POSSIBLE TONIGHT AND SATURDAY AS DEWPOINTS INCREASE TO NEAR
60 DEGREES OVER THE COOL SHELF WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 51 73 55 69 / 0 30 40 50
SSI 55 69 57 69 / 0 10 20 40
JAX 52 75 56 74 / 0 10 20 30
SGJ 55 72 58 73 / 0 10 10 30
GNV 51 75 55 74 / 0 10 10 30
OCF 50 77 55 76 / 0 10 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/ZIBURA/KEEGAN
Hazardous weather outlook, Dec 31, 9:15 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
915 PM EST FRI DEC 31 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
915 PM EST FRI DEC 31 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...REST OF TONIGHT...
...DENSE FOG ADVISORY FOR PORTIONS OF SOUTHEAST GEORGIA...
DENSE FOG IS EXPECTED OVER PORTIONS OF SOUTHEAST GEORGIA TONIGHT.
THERE IS POTENTIAL FOR SOME DENSE FOG TO DEVELOP OVER NORTHEAST
FLORIDA AS WELL. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN CHANGES IN
VISIBILITY...ESPECIALLY IN LOW SPOTS AND NEAR MARSHES...RIVERS...
CREEKS OR LAKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COLD FRONT WILL ADVANCE ACROSS THE AREA SATURDAY NIGHT AND SUNDAY.
ISOLATED THUNDERSTORMS MAY ACCOMPANY THE FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ARS
Sleet, Coffee
- When
- January 1, 3:30 AM EST
- Where
- Coffee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.549, -82.849 (the zone’s center; the record gives no point)
The Jeff Davis County Emergency Manager reported that sleet was occurring at 330 a.m. EST when he was awoken for a report of a house fire.
Winter Weather, Jeff Davis
- When
- January 1, 6:30 AM EST to 7:00 AM EST
- Where
- Jeff Davis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.806, -82.637 (the zone’s center; the record gives no point)
The Coffee County Emergency Manager reported a light glaze occurred at his home from 0630 a.m. EST through 0700 a.m. EST with ice accumulating on his porch. The event was continuing when the emergency Manager left for work.
Winter Weather, Jeff Davis
- When
- January 1, 7:00 AM EST to 7:30 AM EST
- Where
- Jeff Davis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.806, -82.637 (the zone’s center; the record gives no point)
Freezing rain was occurring when the Emergency Manager woke up at 0700 and continued to 0730 am. He reported a glaze on his wood porch and his vehicle but had no reports of ice on the road or bridge surfaces. To the best of his knowledge freezing rain was not continuing in his county at the time of the report.
Winter Weather, Jeff Davis
- When
- January 1, 8:00 AM EST to 8:30 AM EST
- Where
- Jeff Davis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.806, -82.637 (the zone’s center; the record gives no point)
The Emergency Manager received a report of freezing rain between 0800 and 0830 with a light glaze on trees off Bridgetown Road near Mora.
Winter Weather, Bacon
- When
- January 1, 9:00 AM EST to 11:59 AM EST
- Where
- Bacon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.554, -82.453 (the zone’s center; the record gives no point)
A citizen reported freezing rain began at his shop about 0900 and continued until near Noon EST. The ice remained on the trees as of 1212 p.m. EST.
Winter Weather, Jeff Davis
- When
- January 1, 9:30 AM EST to 9:45 AM EST
- Where
- Jeff Davis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.806, -82.637 (the zone’s center; the record gives no point)
A light glaze was noted by the Jeff Davis County Emergency Manager on an ornamental palm tree outside the Emergency Operations Center.
Winter Weather, Appling
- When
- January 1, 9:40 AM EST to 11:59 AM EST
- Where
- Appling forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.749, -82.289 (the zone’s center; the record gives no point)
Appling County emergency management reported freezing rain occurring with a glaze forming in the trees and icicles developing. This event continued until around noon EST.
- Sleet
- Sleet accumulating half an inch or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266983, 266999, 266997, 267000, 266998, 267001, 266996.